Colorado, 2008Tornadoes and Flash Flooding in Colorado, August 24, 2008
August 24, 2008 · NWS BOU · 9 events in 3 counties and zones
Several landspout tornadoes developed along a boundary to the southeast of the Denver metropolitan area. In northwest Elbert County, minor damage was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several landspout tornadoes developed along a boundary to the southeast of the Denver metropolitan area. In northwest Elbert County, minor damage was reported. The damage consisted of downed power lines, broken windows and a damaged out building. Severe thunderstorms also produced very heavy rain and hail, up to the size of quarters.
In Douglas County, heavy rain caused flash flooding near the town of Westcreek. Private drives to residences in the Trail Creek subdivision were washed out. A mudslide closed State Highway 67, near Rainbow Falls Road. The road in the YMCA Camp Shady Brook was also washed out and bridges were damaged. In the camp, the gullies carved by the floodwaters were 6 feet wide by 5 feet deep.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 24, 2:12 PM MST, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 24, 2:12 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT SUN AUG 24 2008
.SHORT TERM...ISOLATED STORMS CONTINUE TO DEVELOP ACROSS THE
MOUNTAINS AND FOOTHILLS...MOST OF THE ACTIVITY OVER LARIMER AND
PARK COUNTIES. PLAINS CURRENTLY REMAIN CAPPED...AS NOTED BY LATEST
ACARS SOUNDINGS AND LAPS SURFACE ANALYSIS. FORECAST SOUNDINGS SHOW
WEAK CAP PERSISTING THROUGH THE EVENING. MAY BE HARD TO GET STORMS
GOING ACROSS PLAINS. BUT LATEST WATER VAPOR LOOPS SHOWING SOME SORT
OF SHORT WAVE ACROSS SOUTH CENTRAL WYOMING INTO NORTHERN COLORADO
MOUNTAINS. THIS FEATURE MAY BE SUFFICIENT TO GET SOME STORMS GOING
AS IT MOVES ACROSS PLAINS THIS EVENING. COULD ALSO SEE SOME
BOUNDARIES FROM FOOTHILL CONVECTION MOVE ONTO PLAINS WHICH MAY ALSO
AID IN STORM DEVELOPMENT. WILL CONTINUE WITH THE CURRENT CHANCE POPS
FOR THE MOUNTAINS AND SLIGHT CHANCE FOR PLAINS. FLOW ALOFT WEAK...
BUT PLATTEVILLE AND VAD WIND PROFILERS SHOWING ENOUGH SHEAR THAT THE
STORMS COULD PRODUCE SMALL HAIL. BUT SEVERE THREAT LOW DUE TO
MARGINALLY UNSTABLE AIRMASS AND WEAK SHEAR. COULD SEE SOME HEAVY
RAIN WITH THE STORMS GIVEN THE SLOW STORM MOTION. STORMS SHOULD END
BY MIDNIGHT AS AIRMASS STABILIZES AND QG ASCENT MOVES INTO KANSAS.
BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST AN INCREASE IN
MOISTURE ACROSS THE PLAINS. COULD SEE A RETURN OF LOW CLOUDS TO
PORTIONS OF PLAINS...THOUGH BULK OF MOISTURE WILL STAY EAST OF
DISTRICT. ON MONDAY...LITTLE CHANGE IN WEATHER PATTERN AS RIDGE
REMAINS OVER AREA. QG VERTICAL VELOCITY PROGS SHOW NEUTRAL TO WEAK
DESCENT THROUGH THE DAY. BUT...DAYTIME HEATING SHOULD PROVIDE ENOUGH
INSTABILITY FOR SOME AFTERNOON STORMS OVER THE HIGH COUNTRY.
STEERING WINDS REMAIN LIGHT...SO STORMS WILL BE SLOW MOVING AND
COULD PRODUCE HEAVY RAIN. ACROSS PLAINS...FORECAST SOUNDINGS SHOW
MID LEVEL CAP CONTINUING THROUGH THE AFTERNOON. SO STORM DEVELOPMENT
WILL RELY ON ANY BOUNDARY INTERACTION. MODELS SUGGEST DEVELOPMENT OF
A DENVER CYCLONE WHICH COULD ACT AS A FOCUS FOR STORM DEVELOPMENT.
FORECAST SOUNDINGS SHOW CAPES ACROSS PLAINS RANGING FROM AROUND 700
J/KG ALONG FOOTHILLS TO AROUND 2400 J/KG FAR NORTHEAST CORNER. IF
STORMS DEVELOP IN NORTHEAST CORNER...A FEW COULD BECOME SEVERE WITH
HAIL AND DAMAGING WIND THE MAIN THREAT. TEMPERATURE AND THICKNESS
PROGS AS WELL AS GUIDANCE SUGGESTS HIGHS AROUND 90 ACROSS PLAINS.
CURRENT TEMPERATURE GRIDS LOOKING ON TRACK...NO CHANGES
NEEDED.
.LONG TERM...MONDAY NIGHT INTO TUESDAY...THE UPPER LEVEL RIDGE OVER
THE FOUR CORNERS WILL FLATTEN AND GET SUPPRESSED FURTHER S AS THE
NEXT TROF MOVES INTO THE NRN ROCKIES. LINGERING MSTR OVR CO AHD OF
THE APPROACHING TROF WL BE SUFFICIENT FOR A SLGT CHC OF TSTMS IN THE
MTNS AND PLAINS. BEST CHC LATE TUE AFTN AND EVNG MAY BE IN ZONES
49>51 WITH FCST CAPES PROGGED TO BE AROUND 2000 J/KG. THIS COUPLED
WITH INCRG SHEAR CUD PRODUCE A FEW SVR STORMS. ALONG THE URBAN
CORRIDOR THE AMS WL BE DRIER SO JUST A FEW HIGH BASED STORMS
POSSIBLE. THE UPPER TROF IS STILL PROGGED TO PASS WELL N OF
COLORADO TUESDAY NIGHT INTO WEDNESDAY MORNING. INITIAL SURGE OF
COOL AIR WILL MOVE INTO THE CWFA TUESDAY NIGHT. MAINLY NEUTRAL OR
DOWNWARD QG VERTICAL VELOCITIES PRESENT AT THE SFC AND ALOFT ON
WEDNESDAY AND THURSDAY AS A DRY WNWLY FLOW DISPLACES ANY MSTR (SFC
AND ALOFT) TO THE EAST AND SOUTH OF THE CWFA. PW VALUES FM THE
SOUNDINGS DCRS SIGNIFICANTLY AT THAT TIME. AS A RESULT A SLIGHT
COOLER AND MUCH DRIER AIRMASS WILL BE IN PLACE. ALL THE MDLS SEEMS
TO BE IN GOOD AGREEMENT WITH THE TIMING OF THE UPPER TROFS
PASSAGE...SO WENT AHD AND DROPPED THE POPS ALTOGETHER FOR BOTH
WEDNESDAY AND THURSDAY. A SECONDARY COLD FRONT IS PROGGED TO MOVE
THROUGH THE NORTHEAST PLAINS ON THURSDAY. THE UPPER LEVEL RIDGE
WILL REBUILD OVER THE WEST THURSDAY INTO FRIDAY. LOW LEVEL E TO
SELY FLOW ON FRIDAY COULD HELP BRING SOME BOUNDARY LYR MSTR BACK
INTO THE NERN PLAINS OF COLORADO BY LATE FRIDAY. IF THIS PANS OUT
THEN ISOLD TSTMS CUD RETURN ALONG THE PALMER DIVIDE BUT SUBSIDENCE
ALOFT COULD COUNTER THIS AND CAP THE DEVELOPMENT OF ANY DEEP
CONVECTION. FOR NOW WL KEEP FRIDAY DRY. THE UPPER RIDGE AXIS WILL
SHIFT TO THE CENTRAL PLAINS BY SUNDAY WITH A BAND OF SUBTROPICAL
MSTR STRETCHING FM MEXICO INTO WRN UT AS THE FLOW ALOFT BECOMES
SSWLY. IT LOOKS TO BE TOO FAR WEST TO WARRANT THE INCLUSION OF ANY
POPS IN THE HIGH COUNTRY FOR THE WEEKEND AT THIS TIME.
&&
.AVIATION...VFR CONDITIONS TO PREVAIL THROUGH MONDAY. ISOLATED
THUNDERSTORMS POSSIBLE THROUGH 03Z THIS EVENING...MAINLY ALONG
FOOTHILLS AND PALMER DIVIDE. GUSTY OUTFLOW WINDS TO AROUND 35KS
COULD AFFECT AREA AIRPORTS. ISOLATED STORMS TO DEVELOP ALONG
FOOTHILLS AFTER 18Z MONDAY. GUSTY OUTFLOW WINDS FROM STORMS COULD
AFFECT AREA AIRPORTS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
DL/COOPER
Hazardous weather outlook, Aug 24, 9:43 AM MST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1043 AM MDT SUN AUG 24 2008
COZ030>051-251200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1043 AM MDT SUN AUG 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS...
FOOTHILLS...SOUTH PARK AND OVER THE PALMER DIVIDE THIS AFTERNOON
WITH ISOLATED THUNDERSTORMS EXPECTED ELSEWHERE. THE STORMS WILL
LINGER INTO THE EVENING HOURS. GUSTY WINDS TO 40 MPH...SMALL HAIL
AND MODERATE RAIN WILL ACCOMPANY THE STORMS. A FEW STORMS COULD
BECOME SEVERE EAST OF A LINE FROM NEW RAYMER TO WIGGINS TO DEER
TRAIL TO MATHESON...WITH HAIL UP TO ONE INCH IN DIAMETER...WIND
GUSTS TO 60 MPH AND HEAVY RAIN POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL MAINLY BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
OVER THE FORECAST AREA THROUGH WEDNESDAY...WITH THE BEST CHANCE OVER
THE MOUNTAINS ON MONDAY. FOR THE REST OF THE PERIOD...THE MOISTURE
WILL DECREASE WITH LITTLE IF ANY THUNDERSTORMS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
LESZCYNSKI/COOPER
Event by event
4 tornado, 3 hail, 2 flash flood. Local standard time, as filed.
Tornado, Douglas
- When
- August 24, 4:30 PM MST to 5:00 PM MST
- Where
- Douglas County, 4 mi SW of Parker to 3.5 mi SW of Parker
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 100 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.479, -104.823
A tornado touched down but did no damage.
Tornado, Elbert
- When
- August 24, 4:30 PM MST to 4:35 PM MST
- Where
- Elbert County, 13.68 mi N of Elizabeth to 13.9 mi N of Elizabeth
- Rating
- EF0
- Path length
- 0.43 mi
- Path width
- 75 yd
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.548, -104.598
A landspout tornado touched down briefly. Minor damage was reported which consisted of downed power lines, broken windows and a damaged out building.
Tornado, Elbert
- When
- August 24, 4:33 PM MST to 4:47 PM MST
- Where
- Elbert County, 10 mi N of Elizabeth
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.495, -104.600
A tornado touched down but did no damage.
Hail, Douglas
- When
- August 24, 4:38 PM MST
- Where
- Douglas County, 3.38 mi NE of Castle Rock
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.400, -104.820
Tornado, Douglas
- When
- August 24, 5:03 PM MST
- Where
- Douglas County, 2.25 mi WNW of Castle Rock
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.380, -104.910
A landspout tornado touched down but did no damage.
Flash Flood, Douglas
- When
- August 24, 5:19 PM MST to 7:45 PM MST
- Where
- Douglas County, 5.1 mi NW of Westcreek to 3.5 mi W of Westcreek
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.200, -105.240
Flash flooding occurred near the town of Westcreek. Private drives to residences in the Trail Creek subdivision were washed out.
Hail, Arapahoe
- When
- August 24, 5:35 PM MST
- Where
- Arapahoe County, 2.81 mi N of Peoria
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.710, -104.130
Hail, Arapahoe
- When
- August 24, 5:35 PM MST
- Where
- Arapahoe County, 4.47 mi ENE of Byers
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.740, -104.140
Flash Flood, Douglas
- When
- August 24, 6:30 PM MST to 7:45 PM MST
- Where
- Douglas County, 7.86 mi NNW of Westcreek to 6.77 mi NW of Westcreek
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 39.250, -105.240
The road in the YMCA Camp Shady Brook was washed out and bridges were damaged. Flood damage was observed at the YMCA Camp. Excessive sediment washed back into the pond, at the top of the camp, as Fourmile Creek flooded. In the camp, the gullies carved by the floodwaters were 6 feet wide by 5 feet deep.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Colorado, August 24, 20083 deaths · $200,000 · 1 event
- Rip Current in New Jersey, August 24, 20081 death · 1 event
- Flash Flooding and Flood in Texas, August 24 to 25, 2008$225,000 · 3 events
- Flash Flood in Kansas, August 24, 2008$40,000 · 1 event
- Tropical Depression in Louisiana, August 24 to 25, 200827 events
- Damaging Winds in Louisiana, August 24, 2008$20,000 · 50 kt wind · 3 events
- Tropical Depression in Mississippi, August 24 to 25, 20088 events
- Storm Surge in Florida, August 24, 20084 events
- Hail in South Dakota, August 24, 20081 in hail · 4 events
- Hail in Colorado, August 24, 20080.88 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 24 to 25, 20083 events
- Flooding in Kansas, August 24, 2008$500 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122890, 132757, 122892, 122887, 122901, 125353, 122888, 122889, 125356.